Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Flagstaff, AZ

August 17, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2004, 3:24 PM MST for Yavapai County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 3:24 PM MST (22:24 UTC)
Expired
Aug 17, 2004, 3:45 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 179 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 172224
SVRFGZ
AZC025-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 345 PM MST

* AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER WEST CENTRAL   
  YAVAPAI COUNTY...OR ABOUT 10 MILES SOUTH OF BAGDAD...MOVING SOUTH
  AT ABOUT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTIONS OF ROUTE 97 SOUTH OF BAGDAD BY 340 PM MST

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3450 11303 3453 11326 3440 11331 3432 11311

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM MST, 24 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE AUG 17 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
NORTHERN ARIZONA DURING THE AFTERNOON AND EVENING HOURS THROUGH
WEDNESDAY NIGHT. ON THURSDAY...A SLOW DRYING TREND IS EXPECTED TO
BEGIN...LEADING TO A DECREASE IN AREAL COVERAGE OF THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST. ON SATURDAY...SOUTHWEST FLOW ALOFT
SHOULD RETURN TO THE REGION....FURTHER DRYING THE AIRMASS...
ALLOWING FOR WARMER MAX TEMPERATURES AND ONLY A SLIGHT CHANCE OF
HIGH BASED THUNDERSTORMS.
&&

.DISCUSSION...
ANOTHER ACTIVE AFTERNOON OF THUNDERSTORMS ACROSS NORTHERN
ARIZONA...SAVE THE LOWER TERRAIN IN THE LITTLE COLORADO RIVER
VALLEY. OUTFLOW BOUNDARIES ARE EVIDENT ON SAT LOOP FROM STORMS SOUTH
OF RQE THIS AFTERNOON AND SHOULD TRIGGER STORMS IN THE ERN LCR LATER
THIS AFTERNOON AND EVENING. ON WEDNESDAY...THE GFS SHOWS ANOTHER
DEGREE OF COOLING AT H5 AND LITTLE CHANGE IN THE RH FIELDS OVER NRN
AZ...THUS EXPECT SCATTERED SHOWERS AND THUNDER MAINLY DURING THE
AFTERNOON HOURS. THURSDAY APPEARS TO BE THE START OF A SLOW DRYING
TREND AS A RIDGE IS SHOWN BUILDING INTO SRN CAL. CROSS SECTION SHOW
DRIER AIR BELOW H7 MOVING INTO SW YAVAPAI COUNTY...ESPECIALLY THE
MESOETA WHICH BRINGS THIS DRIER AIR IN FASTER. BY FRIDAY H7 TO H5
MOISTURE IS THINNING RAPIDLY AS RIDGE AXIS MOVES CLOSER TO NRN AZ.
ON SATURDAY THE RIDGE AXIS PASSES OVERHEAD..SHUNTED EASTWARD ON
SOUTHWEST FLOW ALOFT. THIS SOUTHWEST FLOW REALLY DRIES THINGS OUT
ACROSS FAR WRN AZ. THEIR IS STILL ENOUGH RH OVER THE CWA THAT
ISOLATED STORMS ARE POSSIBLE...BUT DO EXPECT A SIGNIFICANT DECREASE
IN STORM AREAL COVERAGE AND WARMER MAX TEMPS OVER THE WEEKEND. NO
CHANGES MADE TO THE EXTENDED.
DL
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 17, 10:00 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 17 2004

AZZ004>018-037>040-181400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UNSTABLE AND MOIST AIR MASS REMAINS OVER THE NORTHLAND.
ADDITIONALLY... A WEAK UPPER LEVEL DISTURBANCE WILL BE CROSSING THE
REGION. SCATTERED THUNDERSTORM SHOULD FIRST DEVELOP OVER THE AREAS
ABOVE 6000 FT MSL AFTER 11 AM MST...AND LATER IN THE AFTERNOON
ACROSS THE REST OF NORTHERN ARIZONA. ISOLATED STORMS MAY PRODUCE
RAINFALL RATES OF ONE INCH PER HOUR...ESPECIALLY ACROSS AREAS NORTH
OF A LINE FROM SUPAI TO FLAGSTAFF TO WHITE RIVER. THE MAIN THREAT
TODAY WILL BE THE POTENTIAL FOR SMALL STREAM FLOODING AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRESENT INDICATIONS ARE FOR MOISTURE TO LINGER OVER THE NORTHLAND
WEDENSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED. ON THURSDSAY...THE FLOW ALOFT WILL TURN TO A DRIER
WESTERLY DIRECTION. THUNDERSTORMS ARE EXPECTED EACH DAY BUT LOOK FOR
A DOWNWARD TREND IN COVERAGE THROUGH SATURDAY. ON SUNDAY...MODELS
SHOW A WEAK SURGE OF MOISTURE WITH AN EXPECTED INCREASE IN AREAL
COVERAGE OF STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 2:30 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 S PRESCOTT            34.53N 112.45W
08/17/2004  0.75 INCH        YAVAPAI            AZ   PUBLIC

&&

TEXTDEMO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Aug 17, 1:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 17, 2:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila32 min
Aug 17, 4:06 PM MSTFlash Flood WarningFGZYavapai24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.